DaCosta's Syndrome: Chest Pain and Anxiety

Stress Cardiomyopathy, also known as Takotsubo Syndrome, and its related syndromes are most likely a toxic injury to the heart, resulting from a brief but profound, high intensity exposure to adrenalin or noradrenalin. These events have been most closely associated with circumstances, illness and injury that would be expected to activate the body’s self-preservation system. In lesser degrees, fear, anger and anxiety can create symptoms that mimic heart attack, without EKG change, blood evidence of injury or abnormality on any type of testing. In the past, and still unfortunately in some forums, these events have been referred to as panic attacks. This misnomer promotes the misunderstanding that this sometimes crippling disorder is in some way under direct conscious control.

Considered in full, our protective behavior is layered from the very basic pain response to the intricacies of imagination and anticipation. At the very basic level is sudden withdrawal from pain. No thoughts are required to guide this action, though they may follow in the awareness of pain. Far more complicated is the subtle discomfort of fear, driven by nothing more that thought. Fear accompanied by visceral symptoms, like sweating, breathlessness and nausea may be triggered by nothing more than anticipation of an uncomfortable situation.

A sensation perceived as threat is processed in an area of the brain called the amygdala. It is the point of communication between rapid, unconscious response and the thinking brain. As a rapid response to pain or threat is carried out, the amygdala invokes base emotional responses to color conscious thought.

Some of this response is probably hardwired. For example, in all but the most thoroughly conditioned, sudden changes in environment, a blinding flash or the peal of thunder provoke a startle. Fear is triggered. A physical response begins. It may be quickly aborted, but it is very difficult to prevent initiation by a typical trigger. Consider the sensation after a near miss on the freeway, when only a quick twist of the wheel avoided certain collision. The act was not truly deliberate. In its aftermath, the event is consciously replayed, the after effects are recognized as adrenalin’s effect wanes and fear is acknowledged.

Individuals with repeated exposure to unpleasant surroundings may become inured to flashing lights and loud sounds so that startle does not occur. Therefore, the process of the, almost reflex, emotional response can bend to conditioning. It is conditioning or modification of the process of a different sort that can become a health problem. Traumatic events carry memories of associated sights, sounds and smells. Conscious replay of events may attach seemingly innocuous sensory input to a perceived life-threatening or traumatic event so that the short path to emotional response is triggered inappropriately, even unconsciously. In addition, the pathway to emotional response may activate with no outward cause. No prior conditioning, no bad experience, in fact nothing at all is needed for this response mechanism to take on a life of its own. When this occurs, bouts of rapid heart rate, hunger for air, sweating, blood pressure elevation and chest discomfort can develop, seemingly out of thin air.

For many people, the symptoms of the fear/anxiety response become like a seizure disorder. They may be completely unpredictable, occurring at home, in public, alone or with family. They may occur while awake or awake someone from sleep. To the affected, the sensations are indistinguishable from severe illness with the threat of death. The conscious mind is indeed seized by the more dominant emotional center producing events that have escaped control. The discomfort is real. The changes in the body’s physiology may be so profound that, without testing, it can be impossible to distinguish such an event from an ongoing heart attack.

In 1871, Dr. Jacob Da Costa, a physician active in the American Civil War, recorded the symptoms of hundreds of soldiers who were crippled by bouts of breathlessness, palpitations, fatigue, sweats, nervousness, and dizziness. Their illness clearly arose from war experience, yet no measurable abnormality could be found. He described the appearance of the suffering veterans in the throes of these events, and afterwards, as that of someone engaged in severe or exhausting effort. Da Costa’s observations were quickly dismissed and forgotten. Many years later, the symptoms, findings, and experience collected by dedicated, scientific study would reawaken interest in this phenomenon. It then received the name "Da Costa’s syndrome". Unfortunately, the concept still did not find firm footing in the medical lexicon. Names like neurasthenia, nervous exhaustion, shell shock, soldier’s heart, panic and anxiety disorder were bandied about. The disorder Da Costa described is an abnormality in nervous function that can be primary or triggered by external stressors. It is genuine, organic, and treatable. Therefore, patients are best served if we use the name DaCosta’s Syndrome in preference to the pejorative, Panic Attack.

The sensations and outward appearance of the affected individual very closely simulate a heart attack. They may occur in response to specific sights, sounds, smells, or situations. When part of another disorder, such as Post-Traumatic Stress Disorder, the triggers may be very specific. However, when the disorder is primary, there may be no trigger. Episodes occur at random and may wake some people from sleep. Anyone may be affected. I have taken care of firefighters who can face a burning building, yet are still troubled by these episodes with no recognized trigger. Unfortunately, there is no test to be certain of their presence. All other sources of discomfort must be ruled out before settling upon DaCosta’s syndrome as the cause of symptoms. On the other hand, there are effective treatments. Several medicines, particularly those affecting serotonin use in the brain, are useful and not habit-forming. Behavioral therapy may also be effective and eventually allow withdrawal of medicines. All should be coordinated with the help of a physician.

Comments: